Iowa, 2019

Damaging Wind in Iowa, August 18, 2019

August 18, 2019 · NWS ARX · 1 event in 1 county or zone

A line of thunderstorms moved across northeast Iowa during the early morning hours of August 18th. One of these storms produced some damaging winds in and near Waukon (Allamakee County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across northeast Iowa during the early morning hours of August 18th. One of these storms produced some damaging winds in and near Waukon (Allamakee County). Trees and crops were blown over, a camper was rolled onto its side and house windows were broken.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 12:50 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 18, 12:50 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
150 AM CDT Sun Aug 18 2019

.SHORT TERM...(Today through Monday)
Issued at 150 AM CDT Sun Aug 18 2019

Watching line of storms move through the area as overnight moisture
transport peaks. Mature quasi-linear convective system has generally
produced sub severe wind gusts so far and with slightly lower theta-
e air ahead of it, with marginal shear, would expect a steady state
progression or even weakening per SPC thoughts. Seeing some wake low
winds behind line too but nothing too bad at this point.

Forward progress of system should limit any flood potential,
especially as more east-west convection, where flow becomes more
parallel to shear, is shifting closer to I-80.

Line should continue to exit the area this morning with gradually
drying and clearing trends expected into Sunday evening.

As surface ridge builds in quickly overnight /Monday morning/, could
see some valley fog develop. Confidence is only medium on this given
drier northwest winds for a time later today. All will depend on how
quickly ridge builds in.  Either way, Monday is looking like a
gorgeous late summer day.

.LONG TERM...(Monday night through Saturday)
Issued at 150 AM CDT Sun Aug 18 2019

Will be watching next upstream shortwave trough and associated cold
front approach region on Tuesday. Medium range guidance suggesting
quite the mixed layer CAPE pool /2000-3500 J/Kg/ just to the
southwest and south of us so will have to monitoring progress of
this system as it gets closer. Mid layer winds could be quite strong
too as wave moves across upper Midwest so could see part of area be
outlooked.

Passage of that system promises return to drier northwest flow and
quiet stretch of weather likely going into the weekend. Could see
temperatures run below normal for several days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1049 PM CDT Sat Aug 17 2019

A line of strong to severe thunderstorms will move across the TAF
sites in the 08Z to 12Z timeframe tonight producing gusty winds,
brief heavy rainfall, and frequent lightning. Winds gusts of 30 to
40 kts are a good bet and cannot rule out isolated stronger gusts.
Ahead of the line, plan on scattered thunderstorms with lightning
and brief heavy rain the main threats. Plan on IFR conditions with
the thunderstorm activity then MVFR stratus sets up across the
area in the wake of the storms. Conditions gradually improve from
mid Sunday morning into early Sunday afternoon as high pressure
builds in. Valley fog is possible at KLSE after midnight, closer
to sunrise Monday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...Wetenkamp
Hazardous weather outlook, Aug 17, 10:12 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1112 PM CDT Sat Aug 17 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041-053>055-
061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
La Crosse-Vernon-Crawford-Richland-Grant-
1112 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Strong to severe thunderstorms will spread across the area
overnight. The main threats from these storms will be damaging
wind, lightning, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will continue Sunday morning, diminishing
through the afternoon. These storms are not expected to be severe,
but they may still produce locally heavy rainfall.

Additional thunderstorm chances will return late Monday night
into Tuesday, but it is too early to discern any potential severe
weather threat.

.SPOTTER INFORMATION STATEMENT...

Due to the timing, spotter activation may be limited overnight,
but spotters are urged to report in wind gusts or damage observed
if winds are strong enough. Rainfall amounts exceeding an inch
would be appreciated too.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-032>034-042>044-181200-
Taylor-Clark-Buffalo-Trempealeau-Jackson-Monroe-Juneau-Adams-
1112 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for parts of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected during the overnight hours.
The main threat from these storms is lightning, gusty winds, and
locally heavy rain. Severe weather is expected to mainly stay
southwest of Interstate 94.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will continue Sunday morning, diminishing
through the afternoon. These storms are not expected to be severe,
but they may still produce locally heavy rainfall.

Additional thunderstorm chances will return late Monday night
into Tuesday, but it is too early to discern any potential severe
weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected overnight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 17, 11:44 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1244 AM CDT Sun Aug 18 2019

MNZ086-087-094-180715-
Olmsted-Dodge-Mower-
1244 AM CDT Sun Aug 18 2019

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT
OLMSTED...MOWER AND DODGE COUNTIES...

At 1241 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. Clair to near Wells to 8 miles
southwest of Bricelyn. Movement was east at 50 mph.

These storms have a history of 50 to 60 mph wind gusts and have
produced tree damage.

Locations impacted include...
Rochester, Austin, Dodge Center, Mantorville, Kasson, Stewartville,
Byron, Hayfield, Oronoco, Grand Meadow, Le Roy, Adams, West Concord,
Brownsdale, Lyle, Claremont, Rose Creek, Marion, High Forest and
Lansing.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4420 9305 4419 9236 4385 9234 4385 9245
      4350 9245 4350 9305
TIME...MOT...LOC 0541Z 266DEG 44KT 4410 9395 4376 9376 4345 9390

JAM
Special weather statement, Aug 18, 12:21 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
121 AM CDT Sun Aug 18 2019

IAZ008-009-018-019-MNZ094-180730-
Floyd-Chickasaw-Howard-Mitchell-Mower-
121 AM CDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHEAST
IOWA...

At 118 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Northwood to 8 miles northwest of
Mason City Municipal Airport to near Garner to 14 miles southwest of
Britt. Movement was east at 50 mph.

Wind gusts of 40 to 50 mph and penny size hail are possible with
these storms.

Locations impacted include...
Charles City, Cresco, Osage, New Hampton, Nashua, St. Ansgar,
Fredericksburg, Rockford, Riceville, Lyle, Elma, Lime Springs,
Stacyville, Lawler, Rudd, Floyd, Marble Rock, Ionia, Protivin and
Jerico.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4349 9208 4291 9208 4291 9303 4350 9303
      4350 9305 4351 9305
TIME...MOT...LOC 0618Z 275DEG 44KT 4346 9332 4327 9343 4312 9357 4292
9393

JAM
Special weather statement, Aug 18, 1:02 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
202 AM CDT Sun Aug 18 2019

MNZ079-087-088-095-180800-
Wabasha-Olmsted-Fillmore-Winona-
202 AM CDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST MINNESOTA...

At 201 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Goodhue to near Rochester to near Le
Roy. Movement was east at 50 mph.

Wind gusts of 40 to 45 mph are possible with these storms.

Locations impacted include...
Wabasha, Preston, St. Charles, Plainview, Chatfield, Spring Valley,
Eyota, Rushford, Lewiston, Elgin, Buffalo City, Harmony, Mazeppa,
Mabel, Lanesboro, Dover, Stockton, Rollingstone, Altura and Kellogg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4440 9205 4433 9192 4429 9193 4422 9189
      4417 9182 4388 9172 4351 9173 4350 9245
      4385 9245 4385 9233 4419 9235 4419 9256
TIME...MOT...LOC 0701Z 270DEG 45KT 4438 9266 4394 9248 4351 9259

JAM
Special weather statement, Aug 18, 1:29 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
229 AM CDT Sun Aug 18 2019

IAZ008>010-018-019-029-180830-
Floyd-Winneshiek-Chickasaw-Howard-Fayette-Mitchell-
229 AM CDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA...

At 227 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Lime Springs to near
Aplington. Movement was east at 60 mph.

Wind gusts of 40 to 50 mph and half inch hail are possible with
these storms.

Locations impacted include...
Decorah, Charles City, Oelwein, Cresco, New Hampton, West Union,
Nashua, Fayette, Calmar, Fredericksburg, Ossian, Riceville, Elgin,
Clermont, Elma, Maynard, Lime Springs, Hawkeye, Lawler and Arlington.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4264 9208 4291 9208 4291 9285 4350 9245
      4350 9161 4264 9161
TIME...MOT...LOC 0727Z 273DEG 51KT 4351 9217 4262 9291

JAM
Special weather statement, Aug 18, 1:55 AM CST, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
255 AM CDT Sun Aug 18 2019

MNZ088-095-096-WIZ032-033-041-180915-
Fillmore-Winona-Houston-Buffalo-Trempealeau-La Crosse-
255 AM CDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAR SOUTHEAST
MINNESOTA INTO WEST CENTRAL WISCONSIN...

At 254 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Durand to Rollingstone
to Canton. Movement was east at 35 mph.

Winds of 30 to 40 mph are possible with these storms.

Locations impacted include...
La Crosse, Winona, La Crescent, Arcadia, Caledonia, Mondovi, Wabasha,
Whitehall, Alma, Onalaska, Buffalo, Holmen, Goodview, Rushford,
Osseo, Lewiston, Trempealeau, Galesville, Blair and Independence.

LAT...LON 4459 9202 4460 9117 4425 9117 4425 9115
      4407 9115 4406 9112 4373 9114 4373 9126
      4371 9127 4361 9127 4358 9123 4354 9125
      4351 9122 4352 9196 4419 9205 4420 9186
      4427 9190 4429 9193 4433 9192 4441 9208
TIME...MOT...LOC 0754Z 271DEG 30KT 4454 9201 4412 9180 4352 9192

JAM
Special weather statement, Aug 18, 2:20 AM CST, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
320 AM CDT Sun Aug 18 2019

IAZ010-011-029-030-MNZ096-WIZ053-054-061-180915-
Clayton-Winneshiek-Fayette-Allamakee-Houston-Vernon-Crawford-Grant-
320 AM CDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN...

At 319 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Spring Grove to
Clermont to near Fairbank. Movement was east at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Prairie Du Chien, Viroqua, Waukon, West Union, Guttenberg, Elkader,
Lansing, Boscobel, Fennimore, Postville, Monona, Fayette, Strawberry
Point, Cassville, McGregor, Ossian, Garnavillo, Bloomington, Elgin
and Clermont.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4264 9188 4353 9169 4357 9064 4355 9064
      4355 9067 4301 9064 4265 9096
TIME...MOT...LOC 0819Z 272DEG 44KT 4346 9157 4300 9162 4256 9203

JAM

The radar

The La Crosse radar (KARX), 66 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allamakee

When
August 18, 2:30 AM CST
Where
Allamakee County, Waukon
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.270, -91.480

Thunderstorms with high winds produced damage in and near Waukon. Trees and crops were blown over, a camper was rolled onto its side and house windows were broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849668.